Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Goodland, KS

April 30, 2003Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 30, 2003, 5:53 PM CDT for Logan County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:53 PM CDT (22:53 UTC)
Expired
Apr 30, 2003, 7:00 PM CDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Logan County, KS

The radar

The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 302253
SVRGLD
KSC109-010000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 17
  MILES EAST OF SHARON SPRINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINONA AT 605 PM CDT
  RUSSELL SPRINGS AT 615 PM CDT

AT 427 PM MDT THIS STORM PRODUCED 1 3/4 INCH HAIL IN SHARON SPRINGS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3906 10143 3882 10146 3880 10107 3909 10096

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:15 PM CDT, 38 minutes earlier.

Area forecast discussion, Apr 30, 5:15 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED APR 30 2003

FORECAST CONCERN REMAINS THE CHANCE OF PRECIPITATION ACROSS THE
REGION OVER THE NEXT COUPLE OF DAYS AS THE LOW OVER NORTHERN
CALIFORNIA MOVES EAST OF THE ROCKIES.

HAVE GONE WITH OFFICIAL AS ADJUSTED ONLY SLIGHTLY BY NEW MODEL RUNS.
SOME ACTIVE AND ABRUPT SEVERE WEATHER IN THE AREA EARLY TODAY HAS
KEPT US BUSY.

ANOTHER WEAK SHORTWAVE PASSES OVER AREA TONIGHT...BUT MAIN EFFECT IS
NORTH IN WESTERN NEB WHERE LEFT FRONT OF JET MOVES. TOO CLOSE TO JET
AND TOO MUCH MOISTURE IN LOWER ATMOSPHERE...COMBINED WITH
VASCILATING BOUNDARY IN SE CO...TO DROP POPS. HAVE GONE WITH 30
TONIGHT...MOSTLY FOR LIGHT SHOWERS. WILD CAT AFTERNOON THUNDERSTORMS
SHOULD END BY DARK...WITH POSSIBLY A FEW CONTINUING IN SW NEB.

HAVE GONE WITH GUIDANCE TEMPERATURES THROUGHOUT. THU MINOR UPPER
RIDGE MOVES IN...BUT AGAIN PESKY BOUNDARY LOOKS TO BE IN VICINITY
WITH STILL PLENTY OF MOISTURE...SO HAVE KEPT A SLIGHT CHANCE.
SLIGHTLY HIGHER CHANCE THU NIGHT IN WEST AND NORTH AS AGAIN MODELS
INDICATE BRIEF LATE AFTERNOON AND EARLY EVENING WEAK POSITIVE UPPER
AIR SUPPORT FOR FEW SHOWERS AND A THUNDERSTORM OR TWO.

LITTLE CHANGE IN THE REMAINDER OF THE FORECAST INCLUDING THE
EXTENDED. HAVE DROPPED HIGH TEMPERATURES SLIGHTLY NEXT WEEK AS JET
MOVES SOUTH...LOTS OF CLOUDINESS AND LOWERING THICKNESSES INDICATE
SOME COOLING.

.GLD...NONE.

RJC
Hazardous weather outlook, Apr 30, 11:35 AM CDT, 6 hours 18 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE FOUND
THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A WEAK DISTURBANCE
ALOFT. THE ACTIVITY WILL BE CONCENTRATED IN YUMA COUNTY COLORADO AND
IN EXTREME SOUTHWEST NEBRASKA. DRIER AND SLIGHTLY COOLER AIR IN THE
LOWER LEVELS WILL KEEP THE ACTIVITY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...MAINLY IN THE
WESTERN PORTION OF THE TRI STATE AREA...AS STORMS THAT FORM ON THE
HIGHER TERRAIN NEAR THE FRONT RANGE SLOWLY MIGRATE EASTWARD AND THEN
WEAKEN AFTER SUNSET. THE PROBABILITY OF SEVERE WEATHER APPEARS LOW
AT THE PRESENT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JDK

In the hours before

Local storm report, Apr 30, 2:49 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    WILD HORSE                CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 2:51 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    13 NNW WILD HORSE         CO   TORNADO
04/30/03   CHEYENNE                       WALL CLOUD. REPORTED BY
                                          STORM SPOTTER.
Local storm report, Apr 30, 3:41 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    3 S BETHUNE               CO   TORNADO
04/30/03   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER. SPOTTER
                                          LOOKING SW SAW A
                                          POSSIBLE TORNADO
Local storm report, Apr 30, 5:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0405 PM    3 N WESKAN                KS   .75 INCH HAIL
04/30/03   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 5:16 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    5 W SHARON SPGS           KS   1 INCH HAIL
04/30/03   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 5:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT WED APR 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    SHARON SPGS               KS   1.75 INCH HAIL
04/30/03   WALLACE                        REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 11:29 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Apr 30, 12:53 AM CDTSevere Thunderstorm WarningGLDCheyenne67 min
Apr 30, 2:42 PM CDTTornado WarningGLDWallace48 min
Apr 30, 4:58 PM CDTSevere Thunderstorm WarningGLDWallace62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.